Discussions By Condition: I cannot get a diagnosis.

Can the heart palpitations be due to stress/anxiety?

Posted In: I cannot get a diagnosis. 3 Replies
  • Posted By: minaluna
  • September 28, 2007
  • 03:50 PM

My father is 55 y/o and if not for his heart palpitations, in pretty good health. However, he is currently taking medicine for his blood pressure and was an alcoholic about 20 years ago (he quit drinking when my sister was born). About 3 weeks ago we took him to the emergency room twice in one weekend because his heart palpitations were out of control. He was short of breath, tired, fatigued, dizzy and even fell down when trying to stand. He was put on medication to control his palpitations. We took him to see a cardiologist, who did several tests, but they all came back normal. Right now he's still taking medication for his heart palpitations. Is it possible that these may be caused by stress? If so, what kind of doctor would he need to see? I doubt that his cardiologist will be able to help him. Since the cardiologist couldn't nail the problem, he pretty much told him there was nothing he could do since the tests came back normal. Any help/suggestions you can provide will be appreciated.

Thanks a million!

Reply Flag this Discussion

3 Replies:

  • Similar episodes happened to my father, and it was eventually determined that now and then that his blood pressure would crash. An eventual change in medication ultimately solved the problem. I would suggest that if he hasn't had one already, a 24 hour heart halter would be a good idea.
    Anonymous 42789 Replies
    • September 28, 2007
    • 04:33 PM
    • 0
    Flag this Response
  • Thanks for the info, fauve. He's already had that done, but the results came back normal. Was it a cardiologist that changed your father's medication, or did he see a regular MD? I'm thinking of scheduling an appointment with an internal medicine doc in hopes that he'll put dad on the right dose of blood pressure medication, as well as the other one to control his palpitations.
    minaluna 6 Replies
    • September 28, 2007
    • 05:45 PM
    • 0
    Flag this Response
  • Well, actually one in the same - his internist happens to be a cardiologist. I'm not sure which hat he had on when he changed the medication...hmmm - if I had to guess, I'd guess internist...
    Anonymous 42789 Replies
    • September 28, 2007
    • 06:14 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.